On the Maximum Weight Minimal Separator

  • Tesshu Hanaka
  • Hans L. Bodlaender
  • Tom C. van der Zanden
  • Hirotaka Ono
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 10185)


Given an undirected and connected graph \(G=(V, E)\) and two vertices \(s, t\in V\), a vertex subset S that separates s and t is called an s-t separator, and an s-t separator is called minimal if no proper subset of S separates s and t. In this paper, we consider finding a minimal s-t separator with maximum weight on a vertex-weighted graph. We first prove that this problem is NP-hard. Then, we propose an \(\mathbf{tw}^{O(\mathbf{tw})}n\)-time deterministic algorithm based on tree decompositions. Moreover, we also propose an \(O^*(9^\mathbf{tw}\cdot W^2)\)-time randomized algorithm to determine whether there exists a minimal s-t separator where W is its weight and \(\mathbf{tw}\) is the treewidth of G.


Parameterized algorithm Minimal separator Treewidth 



We are grateful to Dr. Jesper Nederlof for helpful discussions.


  1. 1.
    Arnborg, S., Corneil, D.G., Proskurowski, A.: Complexity of finding embeddings in a k-tree. SIAM J. Algebraic Discrete, Methods 8(2), 277–284 (1987)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Berry, A., Bodat, J.P., Cogis, O.: Generating all the minimal separators of a graph. Int. J. Found. Comput. Sci. 11(3), 397–404 (2000)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bodlaender, H.L.: A linear-time algorithm for finding tree-decompositions of small treewidth. SIAM J. Comput. 25(6), 1305–1317 (1996)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Bodlaender, H.L., Kloks, T., Kratsch, D.: Treewidth and pathwidth of permutation graphs. SIAM J. Discrete Math. 8(4), 606–616 (1995)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Bouchitté, V., Todinca, I.: Treewidth and minimum fill-in: grouping the minimal separators. SIAM J. Comput. 31(1), 212–232 (2001)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Bouchitté, V., Todinca, I.: Listing all potential maximal cliques of a graph. Theoret. Comput. Sci. 276(1–2), 17–32 (2002)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Cygan, M., Nederlof, J., Pilipczuk, M., Pilipczuk, M., van Rooij, J.M.M., Wojtaszczyk, J.O.: Solving connectivity problems parameterized by treewidth in single exponential time. In: Proceedings of the 52nd Annual Symposium on Foundations of Computer Science (FOCS), pp. 150–159 (2011)Google Scholar
  8. 8.
    Cygan, M., Fomin, F.V., Kowalik, Ł., Lokshtanov, D., Marx, D., Pilipczuk, M., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer International Publishing, Switzerland (2015)CrossRefMATHGoogle Scholar
  9. 9.
    Fomin, F.V., Kratsch, D., Todinca, I., Villanger, Y.: Exact algorithms for treewidth and minimum fill-in. SIAM J. Comput. 38(3), 1058–1079 (2008)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gaspers, S., Mackenzie, S.: On the number of minimal separators in graphs. arXiv:1503.01203v2 (2015)
  11. 11.
    Kloks, T. (ed.): Treewidth: Computations and Approximations. LNCS, vol. 842. Springer, Heidelberg (1994)MATHGoogle Scholar
  12. 12.
    Kloks, T.: Treewidth of circle graphs. Int. J. Found. Comput. Sci. 7(2), 111 (1996)CrossRefMATHGoogle Scholar
  13. 13.
    Mulmuley, K., Vazirani, U.V., Vazirani, V.V.: Matching is as easy as matrix inversion. Combinatorica 7(1), 105–113 (1987)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Rooij, J.M.M., Bodlaender, H.L., Rossmanith, P.: Dynamic programming on tree decompositions using generalised fast subset convolution. In: Fiat, A., Sanders, P. (eds.) ESA 2009. LNCS, vol. 5757, pp. 566–577. Springer, Heidelberg (2009). doi: 10.1007/978-3-642-04128-0_51 CrossRefGoogle Scholar
  15. 15.
    Skodinis, K.: Efficient analysis of graphs with small minimal separators. In: Widmayer, P., Neyer, G., Eidenbenz, S. (eds.) WG 1999. LNCS, vol. 1665, pp. 155–166. Springer, Heidelberg (1999). doi: 10.1007/3-540-46784-X_16 CrossRefGoogle Scholar
  16. 16.
    Suchan, K.: Minimal separators in intersection graphs. Masters thesis, Akademia Gorniczo- Hutnicza im. Stanislawa Staszica w Krakowie, Cracow (2003)Google Scholar
  17. 17.
    Sundaram, R., Singh, K.S., Rangan, C.P.: Treewidth of circular-arc graphs. SIAM J. Discrete Math. 7(4), 647–655 (1994)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  • Tesshu Hanaka
    • 1
  • Hans L. Bodlaender
    • 2
    • 3
  • Tom C. van der Zanden
    • 2
  • Hirotaka Ono
    • 1
  1. 1.Department of Economic EngineeringKyushu UniversityFukuokaJapan
  2. 2.Department of Computer ScienceUtrecht UniversityUtrechtThe Netherlands
  3. 3.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands

Personalised recommendations